Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Sep 30, 2023, 8:10 AM CDT for Washington County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2023, 8:10 AM CDT (13:10 UTC)
- Expired
- Sep 30, 2023, 8:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.50 in
- Wind
- 40
County Washington County, KS
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
587
WWUS83 KTOP 301310
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
810 AM CDT Sat Sep 30 2023
KSZ009-301345-
Washington-
810 AM CDT Sat Sep 30 2023
...A strong thunderstorm will impact portions of northwestern
Washington County through 845 AM CDT...
At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Haddam, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Morrowville and Haddam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4000 9719 3990 9701 3978 9727 3982 9737
3990 9737 4000 9732
TIME...MOT...LOC 1309Z 216DEG 18KT 3979 9734
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Sep 30, 6:23 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 30, 6:23 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
623 AM CDT Sat Sep 30 2023
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 348 AM CDT Sat Sep 30 2023
A large swing in temperatures is expected over the next week, and
one notable chance for measurable precipitation exists in this
forecast period.
Early this morning, an amplified troughing pattern is seen over the
western CONUS with a ridge in place over the southeastern quadrant
of the country. In between, a southerly 40 kt LLJ existed over
central and northeast Kansas and mesoanalysis was showing around
1000 J/kg of elevated instability. There remains a signal from
models of some isentropic ascent over central and north-central KS
for a few hours this morning. Have maintained 15 percent, slight
chance POPs for a small area where an isolated storm or two may
briefly develop. Forecast soundings, however, show a fairly dry
atmosphere below 700 mb, which will likely limit much in the way of
anything measurable. Beyond this morning, another hot and windy day
is expected with temperatures forecast to remain near the 75th
percentile of NBM guidance, and again making a run at records this
afternoon (see the climate section below) as the warm southerly flow
continues.
Not a lot changes with the pattern over the central US until Tuesday
when the western trough moves over the Rockies and into the High
Plains. At that time, a surface frontal boundary will work across
western sections of Nebraska and Kansas. POPs increase from west to
east across the area in the vicinity of the boundary on Tuesday, and
especially Tuesday evening and night. The front should clear the
area to the east by Wednesday afternoon. The NBM, however, hangs
onto POPs in eastern KS through most of the day Thursday, likely due
in part to the GFS solution lingering the trough axis and associated
vorticity over the area through that timeframe.
Precipitation, cloud cover, and some post-frontal CAA will allow
temperatures to be cooler through the middle of next week with highs
mainly in the 70s. Sweater weather is coming with even cooler
conditions anticipated by next weekend as a secondary trough axis
pivots around the upper low over Canada. That will send another cold
front our way with a Canadian based surface ridge building into the
region behind it on Saturday and Sunday. Some locations in northern
KS could dip into the upper 30s by next Sunday morning with highs
only in the 60s through the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 621 AM CDT Sat Sep 30 2023
VFR prevails for the 12Z TAF period. South winds will increase
after sunrise with gusts to around 25 kts expected today.
&&
.FIRE WEATHER...
Issued at 348 AM CDT Sat Sep 30 2023
The forecast remains fairly consistent for fire weather conditions
this weekend. Gusty south winds of 25 to 35 MPH are expected today
as RH values fall into the 30 to 40 percent range. Based on fuels
still showing some green and not completely dried out, this
should cause rangeland fire danger to be in the high category
across north central KS and the moderate category for northeast
and east central KS.
&&
.CLIMATE...
Updated at 348 AM CDT Sat Sep 30 2023
High Temperature Records
Forecast Record (Year)
Saturday (9/30)
Topeka 94 97 (1938)
Concordia 96 95 (1994)
Sunday (10/01)
Topeka 92 95 (1976)
Concordia 92 94 (2002)
Monday (10/02)
Topeka 90 95 (1963)
Concordia 90 95 (1938)
Warm Low Temperature Records
Forecast Record (Year)
Saturday (9/30)
Topeka 70 76 (2019)
Concordia 72 76 (2019)
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Teefey
AVIATION...Teefey
FIRE WEATHER...Teefey
CLIMATE...Flanagan/TeefeyHazardous weather outlook, Sep 30, 3:57 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 357 AM CDT Sat Sep 30 2023 KSZ008>010-020>022-034>037-010900- Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris- 357 AM CDT Sat Sep 30 2023 This Hazardous Weather Outlook is for central, north central and northeast Kansas. .DAY ONE...Today and tonight. An isolated storm or two is possible this morning. Lightning will be the main hazard of concern. Gusty south winds and lower relative humidity are expected to create elevated fire danger across north central Kansas this afternoon. Be careful with any outdoor flames. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated fire weather conditions are possible Sunday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && KSZ011-012-023-024-026-038>040-054>056-058-059-010900- Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 357 AM CDT Sat Sep 30 2023 This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. &&
In the hours before
Special weather statement, Sep 30, 7:49 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
749 AM CDT Sat Sep 30 2023
KSZ008-009-301315-
Republic-Washington-
749 AM CDT Sat Sep 30 2023
...A strong thunderstorm will impact portions of southeastern
Republic and west central Washington Counties through 815 AM CDT...
At 749 AM CDT, Doppler radar was tracking a strong thunderstorm over
Agenda, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Cuba and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3978 9718 3965 9739 3965 9756 3988 9744
TIME...MOT...LOC 1249Z 214DEG 16KT 3969 9745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 30, 8:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
810 AM CDT Sat Sep 30 2023
KSZ009-301345-
Washington-
810 AM CDT Sat Sep 30 2023
...A strong thunderstorm will impact portions of northwestern
Washington County through 845 AM CDT...
At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Haddam, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Morrowville and Haddam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4000 9719 3990 9701 3978 9727 3982 9737
3990 9737 4000 9732
TIME...MOT...LOC 1309Z 216DEG 18KT 3979 9734
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:49 AM CDT | Special Weather Statement | TOP | Washington | 26 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.